Antibiotic-associated diarrhea: epidemiology, trends and treatment
Related Experiment Video
Updated: Jun 30, 2026

Ginger Moxibustion, A Non-pharmacological Treatment, for Diarrhea in Patients with Chronic Obstructive Pulmonary Disease
Published on: December 27, 2024
1Department of Health Services Research & Development, Puget Sound Veterans Administration, Healthcare System, Seattle, WA 98101, USA. lynne.mcfarland@va.gov
Abstract:
A common complication of antibiotic use is the development of gastrointestinal disease. This complication ranges from mild diarrhea to pseudomembranous colitis. Outbreaks of antibiotic-associated diarrhea (AAD) may also occur in healthcare settings, usually caused by Clostridium difficile. AAD typically occurs in 5-35% of patients taking antibiotics and varies depending upon the specific type of antibiotic, the health of the host and exposure to pathogens. The pathogenesis of AAD may be mediated through the disruption of the normal microbiota resulting in pathogen overgrowth or metabolic imbalances. The key to addressing AAD is prompt diagnosis followed by effective treatment and institution of control measures. Areas of active research include the search for other etiologies and more effective treatments.
Related Concept Videos
Drugs Affecting GI Tract Motility: Antimicrobials as Antidiarrheal Agents
Drugs for Treatment of Diarrhea-Predominant IBS
Two specific drugs used in the treatment are alosetron (Lotronex) and eluxadoline (Viberzi). Alosetron, a 5-HT3 antagonist, works by slowing the movement of stools in the gut, reducing bowel...
Microbiota Modulation by Antibiotics
Urinary Tract Infection III: Diagnostic Studies and Interprofessional Care
Acute Pyelonephritis II: Diagnostic Studies and Management
Drugs Affecting GI Tract Motility: Adsorbents as Antidiarrheal Agents
Adsorbents...
